Several things are making me all ragey today, but at least I think I am past the stage of Ugly Cry from this morning.
- My former rheumatologist
- My former diagnosis of Lupus and Sjogren’s Syndrome (now just Sjogren’s, as if it makes much difference)
- Hydroxychloroquine aka Plaquenil
Background: I see a rheumatologist and an ophthalmologist every six months to monitor my auto-immune issues as well as monitor my Plaquenil usage. In oversimplified non-medical terms, the pills keep my immune system under control so it doesn’t get all crazy and attack the important things like…all my major organs and such. Plaquenil is the lowest in toxicity and least evil of my drug choices. The other two choices would be steroids and cancer drugs. Doctors have been prescribing this drug for decades, first for malaria and then for the noninflammatory effects, with the assumption that a patient will stay on it their entire life if it is tolerated. Anyway, the OP did a retinal scan last visit and said the edges of my retinas are thinning a tiny bit, and the long-term Plaquenil use is to blame. I told the RH today and it seems patients like myself are embroiled in a bitter schism between these two types of doctors over Plaquenil and how harmful it really is or is not for eyes. Long story short(er), I will try half my former dose from now on to make both happy and see how I feel.
Here’s the ragey part. When I went on this drug over 15 years ago, the jerk of a RH I had at the time (not the one I have now) told me several things that I find now are inaccurate. Not to mention he was pretty dickish about how he said them. Honestly, the best shitty thing a health insurance company ever did for me was decide I couldn’t see this guy anymore because he was over the state line and I had to find a RH in my own state (which by then we finally had in my area). I get that auto-immune diseases are hard to pin down and find cause and effect and no one is ever really sure about anything but…
- Had he mentioned possible irreparable eye damage as a side effect of Plaquenil, I might have not chosen to take this drug at all. I was told the most serious risk to me might be some hazy build up on my eyes that would go away if I stopped taking it. He and my PCP were not interested in my concerns and were just pretty much – take it. You need it. That’s what all Lupus patients take. End of visit.
- Since I felt mislead about the whole eye thing, I decided to ask my current RH the question that I had stopped asking over the years because I would always get shot down by my doctors with a big fat no. In fact, a big fat no with added scary warnings of terrible consequences for even thinking about it. Could I have a healthy baby while taking Plaquenil?
Turns out, that answer is yes.
Yes. During my prime baby-making years, I could have grown a healthy baby. A high risk pregnancy to be sure, with potential health problems to the developing fetus (especially cardiac system development), but in all the years my RH has worked with women in my position who have babies, it has not happened. That’s a far cry from “you’ll need to adopt”, “your baby will be born without a fully functional heart if it lives at all”, and “how will you feel knowing this is your fault?”. Not only did my old RH tell me these things, my two past PCPs supported these beliefs. Even when I went searching for research articles and found bits of hope. Everyone made this baby stuff sound like an impossible idea, and I believed them. And now I’m 42.